Could Inserting a Suppository Do This?Register Today!
- by jjnmrsmom Oct 9, '10This may seem like a stupid question but... When I was a new nurse, about a month out of nursing school, I was caring for a 87 yo Hospice patient. He had an order for a rectal suppository which I was about to administer. I took a few minutes to chat with him and he was alert in good spirits… laughing and joking with me… no signs of distress what-so-ever. So I administered the suppository, and as soon as I did he said “I don’t feel so good” immediately became unresponsive and 5 minutes later he was gone. Could my inserting the suppository have done this? I felt so horrible about this at the time, he was the first patient I lost and I felt so worried that I did something wrong.
- Oct 9, '10 by RXtechThat sounds like a vagal response to me. Some people can get it simply from straining to go to have a BM.
- Oct 9, '10 by jjnmrsmomWell that was my first inclination too. But I thought that would only slow the heart... not stop it. Especially so abruptly like that. I suppose if your heart is diseased anything is possible.
- Oct 9, '10 by RXtechI'm so sorry, I really did mean to add: You were helping him. It's nice to think that his last moments were pleasant and he was laughing and joking with his nurse.
- Oct 9, '10 by HHRNurseAt age 87 "anything" could have been the cause of his death. Besides his age he was a hospice patient which indicates he had a terminal diagnosis.
You would have had to be routing around in there to cause a vagal response that would cause a significant change in his heart rate. I'm sorry that happened to you.....I think it was just his time to go.
- Oct 10, '10 by jjnmrsmomThank you for your responses. Deep down I figured it had to be something more significant than my administering the suppository; I was hoping for some reassurance. As a new nurse it really shook me up. Thanks again.